MAUDE Adverse Event Report: Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device

Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device
Model Number ESS305
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Pain (1994); Abdominal Distention (2601); Menorrhagia (4508); Pelvic Pain (4865)
Type of Reportable Event Serious Injury
Event or Problem Description
Bayer case number: (b)(4).Belly ache "[belly ache]".Very significant fatigue "[fatigue]".Hair loss "[hair loss]".Memory loss "[memory loss]".Ophthalmic migraine "[ophthalmic migraine]".Headaches "[headache]".Cluster headache "[cluster headache]".Cervical pain "[neck pain]".Back pain "[back pain]".Pain in arms "[pain in upper extremities]".Hand formication that made her wake up in the night "[formication]".Heavy and painful menstruations "[bleeding menstrual heavy]".Heavy and painful menstruations "[menses painful]".Cough "[cough]".Mucositis "[mucositis]".Mediastinal adenopathies "[mediastinal lymphadenopathy]".Lung nodule "[lung nodule]".Digestive disorders "[digestion impaired]".Pelvic pain "[pelvic pain female]".Pain in right hypochondrium "[hypochondrium pain right]".Pain in flank "[pain flank]".Bloating "[bloating]".Constipation "[constipation]".Diarrhea "[diarrhea]".Peri orbital pain / peri-orbital pain spreading to the left frontal area "[periorbital pain]".Chest pain / patient complained about left anterior chest pain, above breast, spreading to the back "[chest pain]".Bronchitis "[bronchitis]".Cystitis episodes "[cystitis]".Depressive syndrome "[depressive syndrome]".Asthenia "[asthenia]".Tearing "[tearing eyes]".Rhinorrhea on the left side "[rhinorrhea]".Vascular pain of the face "[facial pain]".Episodes of congestion of sinus "[sinus congestion]".Congestion nose "[nose congestion]".Congestion of eye mucosa "[conjunctival congestion]".Pain with neuralgic signs "[neurogenic pain]".Gastro esophageal reflux "[gastroesophageal reflux]".Tingling in the right upper limb."[paraesthesia upper limb]".Case narrative: the below report was received by health authority ansm (reference number: (b)(4) on 04-aug-2017.The most recent information was received on 02-sep-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of abdominal pain ("belly ache") in a 48 year-old female patient who had essure inserted (lot no.628315) for female sterilisation.Additional non-serious events are detailed below.The patient had a medical history of anxiodepressive syndrome in 2010, cholecystectomy in 2006, thyroidectomy total in 2001 and obesity, drug intolerance, alcohol use, tobacco user (30 pack-years,), chlamydial infection, dysthyroidism, appendectomy, extrauterine pregnancy, cesarean section and parity 2 (born in 2002 and 2005).Concomitant products included zeclar (clarithromycin), zopiclone, seresta (oxazepam) and levothyrox (levothyroxine sodium).On (b)(6) 2009, the patient had essure inserted.On (b)(6) 2016, 2668 days after essure insertion, she experienced facial pain ("vascular pain of the face"), sinus congestion ("episodes of congestion of sinus"), nasal congestion ("congestion nose") and conjunctival hyperaemia ("congestion of eye mucosa").On (b)(6) 2016 she experienced neuralgia ("pain with neuralgic signs").Essure was removed on (b)(6) 2017.On unknown date she experienced abdominal pain (seriousness criterion intervention required), fatigue ("very significant fatigue"), alopecia ("hair loss"), amnesia ("memory loss"), ophthalmic migraine ("ophthalmic migraine"), headache ("headaches"), cluster headache ("cluster headache"), neck pain ("cervical pain"), back pain ("back pain"), pain in extremity ("pain in arms"), formication ("hand formication that made her wake up in the night"), heavy menstrual bleeding ("heavy and painful menstruations"), dysmenorrhoea ("heavy and painful menstruations"), cough ("cough"), mucosal inflammation ("mucositis"), lymphadenopathy mediastinal ("mediastinal adenopathies"), pulmonary mass ("lung nodule"), dyspepsia ("digestive disorders"), pelvic pain ("pelvic pain"), abdominal pain upper ("pain in right hypochondrium"), flank pain ("pain in flank"), abdominal distension ("bloating"), constipation ("constipation"), diarrhoea ("diarrhea"), periorbital pain ("peri orbital pain / peri-orbital pain spreading to the left frontal area"), chest pain ("chest pain / patient complained about left anterior chest pain, above breast, spreading to the back"), bronchitis ("bronchitis"), cystitis ("cystitis episodes"), depression ("depressive syndrome"), asthenia ("asthenia"), lacrimation increased ("tearing"), rhinorrhoea (" rhinorrhea on the left side"), gastrooesophageal reflux disease (" gastro esophageal reflux") and paraesthesia ("tingling in the right upper limb.").The patient was treated with rhinomaxil (beclometasone dipropionate), qvar (beclometasone dipropionate), inexium (esomeprazole sodium), isoptine (verapamil hydrochloride) and imigrane (sumatriptan succinate) as well as surgery (conservative total hysterectomy (laparoscopy).).At the time of the report, the outcomes for these events were unknown.The reporter considered abdominal distension, abdominal pain upper, asthenia, bronchitis, chest pain, conjunctival hyperaemia, constipation, cystitis, depression, diarrhoea, dyspepsia, facial pain, flank pain, gastrooesophageal reflux disease, lacrimation increased, nasal congestion, neuralgia, paraesthesia, pelvic pain, periorbital pain, rhinorrhoea and sinus congestion to be related to essure administration.No causality assessment was received for essure with regard to fatigue, alopecia, amnesia, ophthalmic migraine, headache, cluster headache, neck pain, back pain, pain in extremity, formication, abdominal pain, heavy menstrual bleeding, cough, mucosal inflammation, lymphadenopathy mediastinal, pulmonary mass or dysmenorrhoea.The reporter commented: deterioration of psychic status of the patient: depressive syndrome, professional burnout, with medication intake.From (b)(6) 2010, the patient had work stoppages, part-time job, category 1 and then 2.Since 2012, the patient was considered as disabled worker.Several years after essure insertion, the patient still had symptoms with medical, functional, psychic and professional significant impact.Diagnostic results (normal ranges are provided in parenthesis if available): body mass index: 31.25 kg/sqm."[blood test]" on 06-apr-2017: nickel rate=4.9ug/l.Titanium rate=1.1ug/l."[chest x-ray]" on (b)(6) 2016: no anomaly."[computerised tomogram pelvis]" on (b)(6) 2011: no anomaly "[computerised tomogram thorax]" on (b)(6) 2017: small isolated mediastinal lymph nodes to be monitored."[endoscopy]" on (b)(6) 2011: organic pathology was ruled out.Functional disorders."[magnetic resonance imaging pelvic]" on (b)(6) 2016: no endometriosis (superficial pelvic, ovarian or deep)."[ultrasound abdomen]" on (b)(6) 2010: no anomaly; on (b)(6) 2010: pain in colon, without parietal anomaly neither effusion; on (b)(6) 2013: right-sided colic with fecal stasis; on (b)(6) 2013: right-sided colic with fecal stasis "[ultrasound pelvis]" on (b)(6) 2012: normal uterus and uterine appendices; on (b)(6) 2014: slight increase of uterus size, interstitial myoma (14mm); on (b)(6) 2016: fibromatous uterus, stable small fibroma; on (b)(6) 2016: normal; on (b)(6) 2017: both essure implants seen in distal position "[ultrasound urinary system]" on (b)(6) 2014: no anomaly and no anomaly."[x-ray]" on (b)(6) 2017: pelvic clips were seen but no more essure; on (b)(6) 2017: pelvic clips were seen but no more essure.The list of device similar incidents contains essure reports received by bayer and older cases received by conceptus coded with the same meddra preferred term.In this particular case a search in the database was performed on (b)(6) 2017 for the following meddra preferred term: abdominal pain.The analysis in the global safety database revealed 1.107 cases.Bayer is closely monitoring the benefit-risk profile of essure.A recent cumulative review of all available data on essure has not yielded any new safety signal with regard to this meddra pt.The most recent follow-up information incorporated above includes data received on: (b)(6) 2026: medical record received.New events digestive disorder, pelvic pain, pain in hypochondrium, flank pain, bloating, constipation, diarrhea, periorbital pain, chest pain, bronchitis, cystitis, depressive syndrome, asthenia, rhinorrhea, vascular pain on face, congestion of sinus, congestion nose, congestion of eye mucosa, neurological pain, tingling in right upper limb wee added.Medical history, lab data, reporter causality comment & treatment drugs were added.Patients detail date of birth, essure insertion & removal dates & lot number added.Further company follow-up with the regulatory authority is not possible.Case comments: we received a lot number in this case.A technical investigation will be conducted, including a batch review, and a review of complaint records and other relevant data; should any new and reportable information become available from our investigation, this will be provided in a supplementary report.In case a sample is received, the investigation might lead to destruction of the sample if required to perform a proper analysis.

Brand Name
ESSURE
Common Device Name
Transcervical Contraceptive Tubal Occlusion Device
Manufacturer (Section D)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM  13353
Manufacturer (Section G)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM   13353
Manufacturer Contact
janice miller
100 bayer blvd, p.o. box 915
whippany 07981--091
+1(862)404-3698
MDR Report Key50666757
Report Number2951250-2026-00283
Device Sequence Number9513380
Product Code HHS
UDI-Device Identifier10888853003051
UDI-Public10888853003051
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
P020014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Foreign,Consumer
Type of Report Initial
Report Date (Section B) 09/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberESS305
Device Lot Number628315
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2026
Initial Report FDA Received Date09/08/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Levothyrox (Levothyroxine sodium),; Seresta (Oxazepam),; Zeclar (Clarithromycin),; Zopiclone (Zopiclone),
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight176 LB